Texas, 2011

Wildfire in Texas, February 23, 2011

February 23, 2011 · NWS AMA · 1 event in 1 county or zone

The Plum Creek Wildfire began two miles west of Lake Meredith in Moore County around 1639 CST. Although the wildfire consumed only an estimated one hundred and fifty acres, there was a report of one injury.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Plum Creek Wildfire began two miles west of Lake Meredith in Moore County around 1639 CST. Although the wildfire consumed only an estimated one hundred and fifty acres, there was a report of one injury. The wildfire caused no damage to homes or other structures. The cause of the wildfire was still under investigation and the wildfire was contained around 2130 to 2145 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 23, 12:04 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 23, 12:04 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1204 PM CST WED FEB 23 2011

.UPDATE...
UPDATED PRODUCTS SENT OUT MAINLY TO INCREASE WIND SPEEDS ACROSS MOST
OF THE WESTERN AND CENTRAL TX PANHANDLE...AND INCREASE TEMPERATURES
ACROSS ALL BUT NORTHERN AREAS. SURFACE LOW PRESSURE WAS LOCATED OVER
NORTHEAST NM AT 18Z WITH A COLD FRONT EXTENDING EAST/SOUTHEAST ACROSS
THE FAR NORTHERN TX PANHANDLE. THIS FRONT IS EXPECTED TO ONLY MAKE
VERY SLIGHT ADDITIONAL SOUTHWARD PROGRESS EARLY THIS AFTERNOON BEFORE
STALLING. DRY ADIABATIC LAPSE RATES FROM THE SURFACE TO 700-650 MB
WILL PROVIDE FOR DEEP MIXING AND ASSOCIATED WARM TEMPERATURES...AS
WELL AS STRONGER WINDS. WINDS ARE GENERALLY AROUND 20 KTS THROUGH
THIS LAYER...SO EXPECTING SURFACE WIND SPEEDS IN THE 15 TO 20 MPH
RANGE WITH HIGHER GUSTS. CONSIDERING THIS UPTICK TO WINDS AND VERY
LOW RELATIVE HUMIDITIES FALLING INTO THE 8 TO 15 PERCENT RANGE...HAVE
ISSUED A FIRE DANGER STATEMENT FOR ELEVATED FIRE WEATHER CONDITIONS
OVER MUCH OF THE WESTERN AND CENTRAL TX PANHANDLE FOR THIS AFTERNOON.

KB

&&

.PREV DISCUSSION... /ISSUED 1155 AM CST WED FEB 23 2011/

AVIATION...
FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED AT ALL SITES THROUGH
AT LEAST 04Z. MVFR/IFR CONDITIONS WILL LIKELY DEVELOP AT KGUY
04-09Z...AND MAY AFFECT KAMA AND KDHT ANYTIME AFTER 06Z. KEPT KAMA
AND KDHT VFR AT THIS TIME WITH LOW CONFIDENCE OF THESE LOWER
CONDITIONS OCCURRING. THERE MAY BE A CHANCE OF DZ OR FZDZ NEAR KGUY
AFTER 09Z...BUT DID NOT MENTION WITH LOW CONFIDENCE OF OCCURRENCE.

A WEAK SURFACE FRONT WAS NEAR A KCAO-KGAG LINE AS OF 17Z THAT WILL
REMAIN NEARLY STATIONARY THROUGH 00/01Z...BEFORE MOVING SOUTH. SOUTHWEST
WINDS 10-20 KTS CAN BE EXPECTED AT KAMA AND KDHT THROUGH 00Z...WHILE
NORTH WINDS 10-20 KTS WILL PREVAIL AT KGUY. WINDS WILL TURN TO THE
NORTHEAST/NORTH AFTER 00Z AT ALL SITES...THOUGH TIMING REMAINS
UNCERTAIN AT KAMA AND KDHT.

MBS

PREV DISCUSSION...

/ISSUED 311 AM CST WED FEB 23 2011/

DISCUSSION...
COLD FRONT WILL MOVE SOUTH ACROSS THE PANHANDLES TODAY AND
TONIGHT...WITH A REINFORCING SURGE OF MUCH COOLER AIR TO FOLLOW ON
THURSDAY. CONVECTION POSSIBLE LATE TONIGHT AND THURSDAY AS AN UPPER
TROUGH APPROACHES FROM THE WEST AND LOW LEVEL MOISTURE ADVECTS INTO
THE PANHANDLES MAINLY ALONG AND OFF OF THE CAPROCK. WILL CONTINUE
WITH OR INTRODUCE SLIGHT CHANCE TO CHANCE POPS FOR CONVECTION ACROSS
THE EASTERN PANHANDLES LATE TONIGHT INTO THURSDAY. WARMER AND DRY
CONDITIONS TO RETURN FOR THE WEEKEND...HOWEVER ANOTHER UPPER SYSTEM
TO APPROACH THE PANHANDLES FROM THE SOUTHERN ROCKIES AND ANOTHER COLD
FRONT PUSHES THROUGH SUNDAY AND SUNDAY EVENING. GFS BRINGING THE
CENTER OF THE UPPER LOW ACROSS NORTHEAST NM BY 12Z SUNDAY AND THEN
ACROSS NORTHWEST OK BY 18Z SUNDAY. THIS MORE NORTHERN TRACK OF THE
UPPER LOW WOULD SUPPORT DRY SLOTTING FOR MOST OF THE PANHANDLES WITH
THE POSSIBILITY FOR PRECIP MAINLY ACROSS THE OK AND NORTHERN TX
PANHANDLES BY SUNDAY AFTERNOON AND EARLY SUNDAY NIGHT. THE ECMWF
HOLDS THE UPPER LOW FARTHER BACK TO THE WEST AROUND THE FOUR CORNERS
REGION BY 18Z SUNDAY. DESPITE THE SLOWER TIMING OF THE ECMWF...THE
MODEL ALSO TAKES A MORE NORTHERN TRACK WITH THE UPPER LOW BRINGING IT
ACROSS SOUTHEASTERN CO...SOUTHWESTERN KS AND THE OK PANHANDLE BY 00Z
MONDAY. THE ECMWF THEN TRACKS THE UPPER LOW INTO CENTRAL KS BY 06Z
MONDAY AND HINTS AT POSSIBLE PRECIP MAINLY OVER THE EXTREME NORTHERN
SECTIONS OF THE FORECAST AREA SUNDAY AFTERNOON AND EVENING. WILL HOLD
OFF INTRODUCING POPS FOR SUNDAY AND SUNDAY NIGHT ATTM DUE TO LOW
CONFIDENCE IN THE MEDIUM RANGE MODELS. AFTER THE BRIEF SHOT OF MUCH
COOLER AIR LATE THIS WEEKEND AND EARLY NEXT WEEK...WARMER AND DRY
WEATHER RETURNS BY THE MIDDLE OF NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
A COLD FRONT WILL PUSH SOUTH ACROSS THE PANHANDLES TODAY. WITH THE
FRONTAL BOUNDARY IN THE FORECAST AREA...THE GRADIENT NOT EXPECTED TO
RESULT IN BREEZY CONDITIONS ACROSS THE SOUTHWEST TX PANHANDLE. OPTING
TO NOT ISSUE A FIRE DANGER STATEMENT ATTM. AN UPPER TROUGH
APPROACHING FROM THE WEST TONIGHT AND THURSDAY ALONG WITH INCREASING
LOW LEVEL MOISTURE MAINLY OFF THE CAPROCK SHOULD ALLOW FOR CONVECTION
TO DEVELOP LATE TONIGHT AND THURSDAY. NO FIRE WEATHER CONCERNS
EXPECTED LATE THIS WEEK AND THIS WEEKEND AS A REINFORCING SURGE OF
MUCH COOLER AIR ARRIVES IN THE PANHANDLES ON THURSDAY. UNCERTAINTIES
REGARDING THE LATE WEEKEND AND EARLY NEXT WEEKEND UPPER SYSTEM WHICH
AFFECTS THE PANHANDLES FROM THE SOUTHERN ROCKIES SUNDAY INTO MONDAY.
DEPENDING ON THE ACTUAL TRACK OF THE UPPER LOW...THE PANHANDLES MAY
RECEIVE PRECIP OR BECOME DRY SLOTTED. STRONG DOWNSLOPING WESTERLY AND
SOUTHWESTERLY WINDS ASSOCIATED WITH THIS UPPER SYSTEM MAY RESULT IN
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE PANHANDLES IF THE DRY
SLOTTED SOLUTION OF THE MODELS PANS OUT. WILL CONTINUE TO MONITOR AND
MAY NEED A FIRE WEATHER WATCH BEFORE THE WEEKEND FOR SUNDAY.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/08
Hazardous weather outlook, Feb 23, 3:48 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CST WED FEB 23 2011

OKZ001>003-TXZ001>020-241000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
348 PM CST WED FEB 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED ACROSS MUCH OF
THE WESTERN AND CENTRAL TEXAS PANHANDLES THROUGH 6 PM DUE TO THE
COMBINATION OF WEST TO SOUTHWEST WINDS 15 TO 20 MPH...DRY FUELS...
AND RELATIVE HUMIDITY LEVELS BETWEEN 6 AND 15 PERCENT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE FAR EASTERN TEXAS
PANHANDLES TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

AREAS OF DRIZZLE OR FREEZING DRIZZLE ARE POSSIBLE ACROSS MUCH OF THE
OKLAHOMA AND FAR NORTHEAST TEXAS PANHANDLES...INCLUDING GUYMON...
BEAVER...SPEARMAN...AND PERRYTON AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREAS OF DRIZZLE OR FREEZING DRIZZLE ARE POSSIBLE ACROSS MUCH OF THE
OKLAHOMA AND FAR NORTHEAST TEXAS PANHANDLES THURSDAY MORNING.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE OVER THE SOUTHWEST
TEXAS PANHANDLE THURSDAY AFTERNOON.

ELEVATED TO PERHAPS CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
ACROSS THE WESTERN AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES FRIDAY
AND SATURDAY.

ELEVATED TO PERHAPS CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
ACROSS THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON...AND POSSIBLE
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS THURSDAY THROUGH SUNDAY.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moore

When
February 23, 4:39 PM CST to 9:45 PM CST
Where
Moore forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285748.